Category: Professional Posters
This case report describes an event of oxaliplatin-induced thrombotic microangiopathy (TMA), clinically suggestive of hemolytic uremic syndrome (HUS), occurring in a 73 year-old female with a prolonged history of exposure to oxaliplatin for the treatment of metastatic colon cancer. A 73 year-old female with a treatment history including several lines of chemotherapy over the past 11 years for the management of metastatic colon cancer was reinitiated on chemotherapy with oxaliplatin, fluorouracil, leucovorin (mFOLFOX6) with bevacizumab for a disease progression. After receiving her second cycle of chemotherapy, she presented a day and a half later to the emergency department with fatigue, malaise, orbital headache, nausea and vomiting, mild abdominal pain, and chills. She stated her symptoms started hours after the chemotherapy infusion and reported a decrease in urine output and a darkening of urine. On physical examination, the patient had jaundice with icteric sclera since a day ago. A cardiac workup ruled out an acute myocardial infarction. The initial blood workup was significant for thrombocytopenia (platelet count 30.103 cells/mm3) and anemia (hemoglobin 8.1 mg/dL). The anemia was defined as hemolytic by a markedly increased bilirubin (total bilirubin 6.4 mg/dL, indirect bilirubin 3.3 mg/dL), a high AST (1725 IU/L), a high LDH (4866 IU/L), and a low haptoglobin ( < 0.1 g/L). The patient also showed signs of acute renal failure (serum creatinine had markedly increased from 0.9 mg/dL to 5.5 mg/dL within a week, BUN 78 mg/dL, and uric acid 10.6 mg/dL). The blood film inspection showed signs of hemolysis with a slight anisopoikilocytosis, slight hypochromia, some ovalocytes and echinocytes, few schistocytes and helmet cells, rare teardrop red blood cells and rare stomatocytes. There were also occasional reticulocytes. Antibody screening was negative, confirming the microangiopathic hemolytic anemia diagnosis. The coagulation panel was normal. The clinical symptoms and laboratory findings were suggestive of TMA, with a triad of microangiopathic hemolytic anemia, thrombocytopenia, and acute renal failure. The predominance of the severe renal failure was evocative of the hemolytic uremic syndrome, rather than thrombotic thrombocytopenic purpura (TTP). This was confirmed by a normal activity of ADAMTS13. The development of TMA was linked to the exposure to oxaliplatin rather than bevacizumab, due to a clinical presentation that seemed more consistent with the case reports of oxaliplatin-induced TMAs, with a rapid onset of symptoms, severe thrombocytopenia, hemolytic anemia, and renal failure occurring hours after the chemotherapy administration. Another characteristic of oxaliplatin-induced TMAs reported in the literature appeared its development in patients with a long history of exposure to oxaliplatin. Treatment was started promptly with daily plasma exchange and immunosuppression with methylprednisolone (1 mg per Kg per day) for a suspected TTP, then tapered later on. She also received packed red blood cells transfusion, platelets transfusions, and underwent daily intermittent hemodialysis. Electrolyte imbalances were also managed. Her platelet count normalized on day 6. Daily plasma exchange was continued for eight consecutive days. Oxaliplatin-based chemotherapy represents a standard of care in the treatment of metastatic colorectal cancer. Our case confirms the risk of hemolytic uremic syndrome as a rare complication of oxaliplatin-based chemotherapy. We suggest that the etiology of this case of TMA was a dose-dependent, toxicity mediated, drug-induced TMA due to direct cellular damage, although immune memory, tumor histology and other unknown factors could also be responsible for HUS, whose development has to be taken into account in the decision-making process. Physicians need to maintain a high level of clinical suspicion to diagnose and treat this acute life-threatening disorder.